Yes, all antihistamines do make you drowsy, to varying degree, but I don't see that as a major problem. You are unlikely to fall asleep under water, at least in our cold northern Europe waters
I checked with a Swedish diving medicine specialist after writing the above. She told me that they avoid using the older antihistamines these days as they make you generally sluggish. The newer products, which have much less tendency to do this, are considered quite safe. The latest recommendation in the Swedish Air Force and navy is to use desloratidine (Aerius or NeoClarityn, Schering-Plough).
is this for some form of allergy or hay fever. The reason I ask is that I used to take, and still do ocassionally, Clarityn for a food intolerance that manifests itself as hay-fever like symptoms. My Doctor however has prescribed a nasal spray that keeps the symptoms at bay and is considered safe to dive on, it is a psuedo-steroid. I find if I use it as generally prescibed I suffer far less symptoms, I do not use constantly but when needed, the down side is it sometimes then takes a couple of days to kick-in, but I dont like taking medicines long term non-stop.
may I suggest that if the symptoms are like hay fever it could be similar to my intollerance. What I find is that I can eat the trigger foods up to a point then I seem to pass a threshold level and the symptoms start. This makes identification somewhat difficult, but my intollerances are to dairy produce i.e. cream, butter, full fat milk, cheese etc. I also get the same symptoms from chocolate and cigarette smoke. Animal fat products also cause me a problem. Quite a list for you to start with! I had the skin tests, years ago, they proved nothing conclusive. The good news is that having identified the triggers I am generally symptom free and dont get colds or flu (kiss of death I hear you say), I use Beconase (on prescription) sometimes, there are others that work too.